[Skip to Content]
[Skip to Content Landing]
Article
March 1951

FACTORS INFLUENCING LATE SECONDARY HEMORRHAGE FOLLOWING TONSILLOADENOIDECTOMY

Author Affiliations

HOUSTON, TEXAS; FARGO, N. D.

AMA Arch Otolaryngol. 1951;53(3):277-284. doi:10.1001/archotol.1951.03750030036003
Abstract

LATE SECONDARY hemorrhage following tonsilloadenoidectomy is an important question to the otolaryngologist. In the last decade it has been the subject of much investigation. Possible factors are acetylsalicylic acid intake, vitamin K and D deficiencies, excessive surgical trauma, infection, menstruation, abnormally large blood supply, liver disease, syphilis, pregnancy and blood dyscrasias. Of these, postoperative use of acetylsalicylic acid has been suspected of being the commonest cause. The ground work for this suspicion was laid by Link and associates,1 Rapoport and associates,2 Meyer and and Howard,3 Shapiro and associates4 and others who showed that a hypoprothrombinemia could be induced in animals and man by oral or intravenous administration of salicylates. This effect could be prevented or cured by vitamin K. Later Neivert5 corroborated these laboratory findings and suggested that this effect might be an important cause of late secondary bleeding after tonsillectomy. He reported that a

First Page Preview View Large
First page PDF preview
First page PDF preview
×